View Single Post
Old 10-24-2007, 08:16 PM   #1
Butterfly32 Butterfly32 is offline
Newbie
(female)
 
Join Date: May 2005
Posts: 3
Butterfly32 HB User
Xanax addiction...Please help me

Hello everyone,

I am in desperate need of help. I would greatly appreciate any advice you could offer me, as I am in quite a situation and I have not been able to get out of it on my own.

Here is a bit of history that I have crammed into a small nutshell.

I have had an anxiety disorder for many years, since I was actually 11 years old. I wasn't diagnosed until I was 22; before that, it was assumed I had a cardiac issue due to heart palpitations, etc. Who would ever think an 11 year old had panic disorder, right? Tests were normal, but anxiety was never suspected, even though my family history is significant. My mother, aunt and sister have major panic disorders as well.

When I was 22, I discussed the symptoms with my doctor and sure enough, I was diagnosed with Panic Disorder. By this time, I had full blown panic attacks on occasion. I can not drive on the highway without medications, can't shop in certain stores (high ceilings do it to me) and sometimes, there is no known reason; they just come on. So, I triuly do have anxiety and panic; I didn't start taking pills for fun.

I was prescribed a daily medication (Prozac which actuallly made the panic worse; this was switched to Paxil, then Wellbutrin) and Ativan to take as needed. I only tok them as needed and never took more. I was on Ativan for 7 years and never once took more than the prescribed dose. Ever.

Fast forward a few years. My husband of 13 years left me for another woman. I had the worst time of it. I couldn't sleep. I started taking more Ativan at night just to sleep.

After awhile, the Ativan didn't work as well. I got a new prescription for Xanax. As we all know, tolerance changes over time. Before I knew it, I was taking more and more. I started taking them to go to work. I took them before meetings. There was always a reason.

My current useage is 4 mg a day. I tried stopping cold but experienced major tension in my jaw, headaches, extreme anxiety and heart palpitations, etc. It was horrible. My hands would shake uncontrollably, the whole nine yards.

Please understand this story is very condensed.....but the bottom line is, I am hooked. Big time. And it is taking over my life.

I get a script for 60 .5mg pills monthly. I have resorted to buying more pills a month to support my habit. I have been taking between 3mg and 4 mg for three years now.

I need to stop this madness. And I will. I just need some help.

I just want this to end. I am scared because I do legitimately need a medication in the event I have a panic attack, because I legitimately do have them. What is strange is that I never, ever abused the Ativan before he left....it never gave me a feeling that I wanted to get over and over.

The Xanax mellowed me out and helped me through the rough times when he left....I don't know why I started taking them during the day. I guess I am an addict and was just wanting that mellow feeling. I just find it odd that I was on Ativan for several years with no problems.

Anyway, I can get enough pills to do whatever kind of taper I need to do. I just need to know where to start.

Please help me. I hate what this has done to me. I feel empty, depressed, lackluster, I am losing my memory and have no interest in anything. I know it is the pills.

Here are my questions:

1) Can someone please suggest a taper plan that would make the withdrawel less dangerous and uncomfortable?
2) I read that withdrawel from xanax is nasty and even life threatening. Is this true?
3) The amount I am taking, the 4mg daily, is this a terribly high dose? Could I have seizures if I did stop suddenly?
4) Could someone die taking this high of a dose? This scares me. I don't want to die....I want to live and not be hooked on these damn things.

In case more details are needed, I take 1 mg in the morning, 1 mg in the afternoon and 2 mg at night. Don't know if this is relevent, but I thought I would throw it in there.

I truly appreciate any advice you could offer. Thank you so much.

B